Attacking the Good with the Bad: Autoimmune Colitis Following Ipilimumab Therapy for Melanoma

Ms. Marlene Grenier, MSN, ACNP-BC, FHM*1; Dr. Smitha Pabbathi, MD1 and Sowmya Nanjappa, MD2, (1)Moffitt Cancer Center and Research Institute, Tampa, FL, (2)Moffitt Cancer Center, Tampa, FL

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 526

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation:

This is a 62 year old male with history of stage IIIc melanoma being treated with the monoclonal antibody ipilimumab. One week after his second cycle, he developed diffuse abdominal pain and 3-4 large volume, non-bloody, watery stools per day. He was treated with loperamide and diphenoxylate/atropine. His stool frequency increased to 6-7 stools per day despite antidiarrheals. He was started on prednisone 100mg daily and budesonide 9mg daily. After four days of combined steroid/antidiarrheal treatment, his stool output increased to 10-12 stools/day and he became febrile. He was admitted to the hospital. On admission stool cultures as well as C. difficile were negative. CT of the abdomen showed ascending colon wall thickening. Colonoscopy revealed patchy erythema throughout the rectum, descending and transverse colon with inflammation in the sigmoid colon. Biopsies of the sigmoid colon revealed neutrophilic cryptitis and crypt abscesses consistent with acute colitis. Treatment at the time of admission included: NPO, IV fluids, electrolyte replacement, solumedrol 1.5mg/kg daily, and one dose of infliximab 5mg/kg.  His stool frequency and volume decreased significantly over the following 48 hours. His diet was advanced; he was discharged home on 120 mg of prednisone daily with a taper over 6 weeks. His discharge diagnosis was autoimmune mediated colitis secondary to ipilimumab. He was no longer a candidate for further treatment with ipilimumab.

Discussion:

 Ipilimumab is a monoclonal antibody FDA approved for treatment of unresectable or metastatic melanoma. It promotes antitumor immunity by blocking CTLA-4, a molecule expressed on the surface of T lymphocytes which is necessary in downregulation of T-cell responses. This physiologic inhibition results in prolonged activation of T lymphocytes. The mechanism of action can lead to a host of immune related adverse events (irAEs) targeting several organs including the gastrointestinal (GI) tract. These AE’s are typically seen during treatment but have also been observed weeks to months after discontinuation. The drug manufacturer has developed specific guidelines for management of the irAEs. Early recognition of GI irAEs is important; therefore all patients need to be counseled regarding the need to report any symptoms immediately. Treatment depends on the severity of symptoms. Treatment of mild to moderate diarrhea includes antidiarrheals and hydration if necessary. Severe diarrhea requires hospitalization, high dose steroids, and if refractory to steroids, tumor necrosis factor blocker, infliximab.

Conclusions:

 This case highlights one of the more common immune mediated adverse events associated with the use of monoclonal antibodies. As these drugs are being increasingly used, hospitalists will be encountering cases such as this and need to be aware that diarrhea in a patient on cancer treatment may be related to an autoimmune response and thus require treatment as such.

To cite this abstract:

Grenier M, Pabbathi S, Nanjappa S. Attacking the Good with the Bad: Autoimmune Colitis Following Ipilimumab Therapy for Melanoma. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 526. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/attacking-the-good-with-the-bad-autoimmune-colitis-following-ipilimumab-therapy-for-melanoma/. Accessed June 27, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.